(Wearing Primark ‘Hate’ earrings, rest all Vivienne Westwood – World’s End shirt, Red Label shorts, Gold Label ‘Animal Toe Courts’)
These are photo’s you wouldn’t usually see. I have tons and tons of photo’s which go straight into the trash folder. Why? Well to be honest I’m just like everyone else, I cringe when I see a bad photo of myself. Who hasn’t panic jabbed the ‘untag’ button on facebook when a ‘friend’ posted a photo where you looked fat/ bad hair/ tired/ smudged make-up … insert issue of your choice. As it no doubt happens your friend thinks you are acting like a lunatic and she thought you looked gorgeous in the photo, so has no idea why you are screeching ‘How could you do this to me’ down the phone! But when it comes to body image we are always our own worst critic.
As most of you know I suffer from a disease called Psoriatic Arthritis, which is an inflammatory condition affecting the joins and tendons. I have spent the last two years battling this, there is no cure, only medication which can attempt to get it under control. For the last few months they only way I have been able to get out of bed every day is to be pumped full of steroids, injected in the butt. Each jab spot has left a half golf ball sized dint which may or may not go away over time – one of many possible side-effects I risk every day. Every time I trial a different drug there is a list of possible nasties which I might have to deal with but when the other option is to end up crippled and bed ridden you welcome a dimply butt with open arms.
We are lucky really that there are drugs on offer we can try, many diseases don’t come with that option. So yes I am grateful I can get access to health care – even though the drugs in themselves can leave us dicing with death, the untreated disease would be much, much worse. When you use steroids over a long period of time however there are two side effects which are almost unavoidable, weight gain and ‘Moon-face’.
I’ve spoken a lot already about weight gain and how with a lot of effort I managed to get it pretty much under control but the one thing which crept up on me which I have absolutely not control over is ‘Moon-face’. Had you asked me about Moon-face before my illness I would have only thought of the character in Enid Blyton’s The Magic Faraway tree, but it is a common side-effect of long term steroid use also know as Cushings syndrome. It is characteristic by unusual distribution of fat around the face, causing a round moon shape often with chubby ‘hamster’ cheeks. In addition to a build up of fat at the back of the neck a ‘hump’ and around the tummy. In very serious cases it can cause skin thinning where huge, gash-like stretch marks occur.
As I usually hide behind my mane of hair you wouldn’t notice that much of a change in my face, but I have been increasingly paranoid about the round, double chin effect which has started to happen. Since I had my hair up in these photos, under really bright sunlight you can’t disguise the fact I have Moon-face. On the plus side I have now stopped the steroids in order to trial yet another drug, they were only a temporary stop gap, so the face should go back to normal in a few weeks. I was going to ditch the photos and not mention it but that was until I read this article:
The author Dorthy Byrne also takes steroids for an auto-immune condition, she talks about her own experience with their side-effect. But also how we are very rarely really talked to by our doctors about this kind of side-effect, they aren’t going to actually harm us such as risk of stroke for example, so are often just included somewhere in the small print of the information leaflet in the bottom of the box. Yes of course we all realise we need to take these drugs, fact, but should that mean we shouldn’t be made fully aware of the way it can effect our bodies? Having to learn to accept you have an incurable condition is hard enough, but the emotional turmoil you suffer as you body changes out of your control is never broached. It isn’t just about looking fat either, hell I’ve been overweight of my own accord and whilst it got me down it was my own fault for doing no exercise and drinking pints of larger – oh yes traditional student life style. But deep down I knew I could do something to loose the weight, it was in my control and of course eventually I did. This is very different, the fact you can wake up one morning and hardly recognise your own face is very upsetting. It isn’t any thing to do with vanity, it is the feeling of loosing control which is the scary thing.
The first comment on that article was what made me want to write this, a rant about how vain the author was and how silly she was being scaring people and putting them off life-saving drugs. But she misses the point, anyone in enough pain to be given steroids, like me will know a puffy face is the last of their problems, however this does not mean they shouldn’t be prepared for it. So I felt it was important to share this, because there are so many people out there in the same position as me. We aren’t vain worrying about this, we are just dealing with yet another issue brought on by having an incurable medical condition and some times it is nice to know you aren’t alone in this.